UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 9

of 'Anaphylaxis: Emergency treatment'

9
TI
Postmortem findings after anaphylactic reactions to drugs in Turkey.
AU
Yilmaz R, Yuksekbas O, Erkol Z, Bulut ER, Arslan MN
SO
Am J Forensic Med Pathol. 2009;30(4):346.
 
AIMS: To determine the frequency of anaphylactic deaths at autopsies performed in Turkey between January 2001 and June 2006 and to review the circumstances of death and autopsy findings.
METHODS: The Council of Forensic Medicine database in Istanbul was searched for anaphylactic deaths. Postmortem reports and medical records were reviewed to determine the circumstances of death. Data about basic demographics, medical history, drugs responsible for allergic reactions, and pathologic findings at autopsy were collected.
RESULTS: A total of 36 anaphylactic deaths from drugs were identified for the study period. Death was due to antibiotics in 26 cases, analgesics in 7 cases, an intraoperative drug in 1 case, an H2 receptor in 1 case, and intravenous contrast medium in 1 case. Out of 36 cases, 19 were male and 17 female. They were aged between 1 and 74 years with the median age of 26.7 years. Death occurred within 1 hour of the onset of anaphylaxis in 27 cases. Findings at autopsy included nonspecific pulmonary edema and congestion, upper airway edema, cerebral hypoxia, and cutaneous edema. Serum tryptase levels were not measured in all cases.
CONCLUSION: Anaphylactic reaction is an uncommon cause of sudden death. In many cases, no specific macroscopic or microscopic findings were detected at autopsy. When serum tryptase levels cannot be determined, in the presence of typical clinical records, eye witness reports and autopsy findings can be useful diagnostic aids.
AD
Council of Forensic Medicine, Istanbul, Turkey. dr_riza_yilmaz@yahoo.com
PMID